• Denise V. Denise V.
    August 17, 2008
    lab work while taking pravastatin
    Denise V. Denise V.
    August 17, 2008

    I have been taking pravastatin for 3 months and have had no lab work ordered during this time.

    My question is, HOW OFTEN SHOULD LAB WORK BE PERFORMED WHILE TAKING PRAVASTATIN?

    I have read about dangerous side effects and that lab work should be done while taking this med.  But I do not know how often.

    I go to UMC in Lafayette, LA. and the doctors there seem just as confused as most patients.

    Please help with this question.

    thanks,

    Confused in Lafayette

    READ MORE

FROM OUR EXPERTS

  • Neil MD
    Health Pro
    August 19, 2008
    Neil MD
    Health Pro
    August 19, 2008

    Hello Denise V.,

     

    Statin drugs are associated with a very small increased risk of liver problems.  These are monitored by getting blood work called a liver function panel, or commonly, LFT's.

     

    There are no hard-fast recommendations, however, LFT's are often checked before you start taking the medication (as a baseline), about 8 weeks after you start, and then once a year after that.  Also, if your dose increases, you should have LFT's again eight weeks after that.

     

    Note that statins can raise your LFTs somewhat and it not be a problem.  Usually, these medications are not discontinued until they are about three times the upper limit of normal (or three times the high normal number if given a range). 

     

    Your lipid profile does not need to be checked any more often that 1-2 times per year (every 6 months).  

     

    To your health,

    Neil MD


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.